Proton Pump Inhibitors Increase Risk For Childhood Allergies, Study Finds

Proton Pump Inhibitors Increase Risk For Childhood Allergies, Study Finds

By | 2018-04-04T15:28:38+00:00 April 11th, 2018|Prescription Drugs|0 Comments

Researchers have linked the prescription of proton pump inhibitor drugs during infancy to an increased risk for allergies.

Woman Sneezing In Field




Acid-reducing drugs have been linked to numerous severe complications over the last decade, from an increased risk for bone fractures to chronic kidney disease. A new study in the Journal of the American Medical Association Pediatrics suggests that antacids, including proton pump inhibitors, may also increase the risk for allergies in young children.

Researchers Investigate PPI Effect On Allergies

Most of the medical attention has focused on proton pump inhibitors, a group of drugs like Nexium and Prevacid, that block the stomach's ability to reduce stomach acid, thus decreasing the painful side effects of such disorders as gastroesophageal reflux disease and Zollinger-Ellison syndrome.

Likewise, the vast majority of research has put a spotlight on adult patients, many of whom are talking proton pump inhibitors for far longer periods of treatment than doctors believe are safe.

Studies in young children, on the other hand, are scarce, despite the fact that proton pump inhibitors are frequently prescribed to kids. That brings us to the present study, in which researchers at the Uniformed Services University of the Health Sciences analyzed the military medical records of over 790,000 children.

Acid-Suppressive Drugs Alter Gut Bacteria

The hypothesis behind the study is simple to understand. Allergic disorders are common in children - and becoming more common by the year. "In particular," the authors note, "food allergy has exhibited a particularly brisk rise in children."

At the same time, many researchers have come to believe that alterations in the human microbiome, the complex ecosystem of bacteria that co-exist inside our intestines, can increase the risk for developing allergies. The study's primary question seems inevitable: are drugs that change the microbiome contributing to an increase in childhood allergies?

H2 Antagonists, Proton Pump Inhibitors & Antibiotics

The study's authors focused their investigation on two drugs that can directly cause intestinal dysbiosis, throwing off the natural balance of bacteria inside the gut:
  • Antibiotics
  • Gastric acid-suppressive drugs (like proton pump inhibitors Prevacid, Nexium and Prilosec, along with older medications known as H2 antagonists)
Knowing that young children are particularly susceptible to the development of allergies, the researchers limited their analysis to data on children between 35 days of life and 1 year old, Medscape reports.

Heartburn Drugs Frequently Prescribed To Infants

Out of 792,130 children included in the study, 7.6% were prescribed an H2 antagonist, 1.7% were prescribed a proton pump inhibitor and 16.6% were prescribed antibiotics during that period. The most common PPI drug prescribed during infancy was lansoprazole, the active ingredient in Prevacid. The average child was kept on a proton pump inhibitor for 60 days.

Medical information on the children was available for an average of 4.6 years; the researchers combed through these documents to identify children who had been diagnosed with an indicator of allergic disease, including asthma, allergic rhinitis, conjunctivitis or an anaphylactic reaction.

PPI Drugs Increase Risk For Allergies, Study Finds

The result? "Every allergic disease [...] exhibited a significantly increased risk in children who had received [H2 antagonists] or PPIs during infancy except for seafood allergy," the authors write in their conclusion. Children who were given a proton pump inhibitor were 2.59-times more likely to develop a food allergy, dairy allergies being most common.

Smaller, though still statistically-significant, risks were observed for medication allergies, anaphylaxis and allergic rhinitis, the nasal symptoms we generally associate with allergies. Moreover, these risks appeared to exhibit a dose-dependent effect; the longer a child was administered an acid-suppressive drug, the more likely an allergy diagnosis became. Similar associations were found in relation to antibiotics.

In their conclusion, the authors write, "With respect to acid-suppressive medications, both adults and children have been shown to have a greater risk of food allergy after a course of acid-suppressive therapy. Acid-suppressive medications may enhance allergic responses not only to food allergens but also to nonfood allergens."



The Legal Herald

About the Author:

Laurence P. Banville, Esq. is the managing partner of Banville Law. He is a regular contributor on several topics including products liability, nursing home abuse and personal injury.

Got a question for Laurence? Call him directly on: 917-633-4808

Leave A Comment